New York, 2018

Flash Flood in New York, August 13, 2018

August 13, 2018 · NWS OKX · 1 event in 1 county or zone

A weak area of low pressure south of the region triggered a series of showers across the area from mid morning through mid afternoon. 08 inches on the morning sounding from Upton, NY) with slow storm motions, resulting in isolated flash flooding on the North Fork of Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A weak area of low pressure south of the region triggered a series of showers across the area from mid morning through mid afternoon. These showers developed in a high precipitable water environment (2.08 inches on the morning sounding from Upton, NY) with slow storm motions, resulting in isolated flash flooding on the North Fork of Long Island. Rainfall totals across eastern Long Island generally ranged from 1-3 inches, with a trained spotter in Orient reporting 3.29 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 13, 1:05 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 13, 1:05 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
205 PM EDT Mon Aug 13 2018

.SYNOPSIS...
A broad area of low pressure will remain over the area through
Tuesday. A frontal boundary passes to the east Tuesday night,
with weak high pressure building in for the middle of the week.
A warm front approaches Thursday, then lifts through Friday. A
cold front passes Friday night or Saturday and stalls just south
through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and isolated thunderstorms continue to affect the
region. Observed hourly rainfall amounts up to one-third of an
inch across portions of the forecast area with PWATs continuing
around 2 inches. Models continue to trend higher PWATs during
the afternoon with the mid-level low over western PA. At least
an isold flash flood threat today. Across NJ zones, ffg is very
low due to the recent hvy rains, in some cases 0.40 inch per
hour or less than 1 inch per 6hrs. Elsewhere, FFG generally
greater than 1 inch per hr. Continue to have watch out for NJ
counties and 5 boroughs of NYC.

A break in precip approaching from the south this afternoon, but
convective initiation expected to have heavy showers develop,
with some thunder from the cyclonic flow aloft.

The modeling suggests pcpn winds down late tngt, before
recharging for Tue.

There is a moderate risk for rip current development through
Tuesday.

&&

.SHORT TERM /TUESDAY/...
The upr low draws closer and reached approximately the Hudson
Valley by 00z Wed. This should help to trigger at least sct
shwrs and tstms. Although the dynamics are better than Mon, a
dry punch in the mid lvls which is clear on water vapor is
modeled to overspread the region, limiting pw. This could result
in a transition to marginal svr mode, with perhaps a few
downbursts with dcape around 1000. Still, storm motion is
progged to by around 5 kt, so will maintain the wording of at
least an isold flash flood threat.

More breaks in the sun are possible, particularly ern areas.

The NBM was used for temps.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Upper level low opens/weakens as it traverses across the area
Tuesday night. Weak ridging builds behind, but not for long as
upstream shortwave approaches Thursday/Friday before slowly passing
across the northeast next weekend.

At the sfc, a trough slowly moves across the area Tuesday night,
with a weak cold front approaching early Wednesday. The front moves
east as weak high pressure builds late Wednesday/Wednesday night. Low
pressure well to the west moves toward the Great Lakes region
Thursday, and a warm front lifts Friday. A cold front will approach
Friday night, and should pass late at night or Saturday before
stalling nearby.

Showers and thunderstorms should diminish in coverage and intensity
Tuesday night as the trough passes. Drier conditions are expected
Wednesday into Thursday behind the front. Minimal rain chances exist
late in the week and into the weekend per weak upper features and
sfc boundaries.

Temperatures look to average above normal through much of the
period, perhaps closer to normal next weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A stationary front and low pressure will remain to the south
through tonight, then drift southward Tuesday.

Conditions will be variable, especially this afternoon, as one
band of showers and potentially isolated thunderstorms continues
to rotate north and northwest across the terminals. With the
south edge of the steady precipitation moving into the NYC area
terminals conditions will be likely MVFR with periods of IFR,
and there may be a brief period of even VFR. Farther north and
east MVFR to IFR conditions are expected to continue into this
evening with periods of showers, with heavy rainfall. Where any
brief clearing does occur there with the chance of isolated
thunderstorms into early this evening. Winds will be NE to E 10
KT or less.

After 23Z to 00Z conditions are expected to once again become
IFR in stratus and fog with winds becoming light and variable.
There will remain a chance of showers, and will keep VCSH in the
terminals.

After 12Z Tuesday conditions are expected to slowly improve to
VFR with southerly winds developing.

    NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Low confidence forecast with uncertainty
into early this evening. There is a chance of VFR conditions
through 00Z with isolated thunderstorms. Conditions lower IFR
this evening.

KLGA TAF Comments: Low confidence forecast with uncertainty
into early this evening. There is a chance of VFR conditions
through 00Z with isolated thunderstorms. Conditions lower IFR
this evening.

KEWR TAF Comments: Low confidence forecast with uncertainty
into early this evening. There is a chance of VFR conditions
through 00Z with isolated thunderstorms. Conditions lower IFR
this evening.

KTEB TAF Comments: Low confidence forecast with uncertainty
into early this evening. IFR with a brief period of MVFR this
afternoon. Very low chance that VFR conditions will occur.
Conditions lower to IFR after 00Z with a chance of LIFR after
06Z.

KHPN TAF Comments: Low confidence forecast with uncertainty
into early this evening. IFR with a brief period of MVFR this
afternoon. Very low chance that VFR conditions will occur.
Conditions lower to IFR after 00Z with a chance of LIFR after
06Z.

KISP TAF Comments: Low confidence forecast. IFR conditions are
expected to continue this afternoon with a period of heavy
rainfall and possibly brief LIFR. Also a low chance that
conditions briefly improve to MVFR late this afternoon.
Conditions become IFR this evening with LIFR possible after 06Z.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon...VFR with areas of MVFR with a chance of
showers and TSTMs into the evening.
.Wednesday-Thursday...VFR. A slight chance of TSTMS Thursday
afternoon and evening.
Friday-Saturday...Mainly VFR. A chance of showers and
thunderstorms with MVFR conditions.

&&

.MARINE...
Winds and seas will remain blw sca lvls thru Tue, although any
tstms that develop could produce locally hazardous conditions.
During the mid to late week period, winds should remain rather
light, and seas should remain below 5 ft on the ocean waters,
and 1 ft or less on non ocean waters.

&&

.HYDROLOGY...
Any shwrs and tstms that develop today will be capable of
producing torrential rain. A flash flood watch has been issued
for NJ where ffg is extremely low. Localized rainfall totals
could be much higher than the posted basin avg fcst. There is at
least an isold flash flood threat on Tue before the sys exits.

&&

.TIDES/COASTAL FLOODING...
Some pockets of minor tidal flooding are possible at the most
vulnerable s shore locations like Freeport and Inwood during
the high tide cycle tngt. A statement may be needed.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flash Flood Watch until midnight EDT tonight for NYZ072>075-
     176-178.
NJ...Flash Flood Watch until midnight EDT tonight for NJZ002-004-
     006-103>108.
MARINE...None.

&&

SYNOPSIS...JMC/PW
NEAR TERM...KGM
SHORT TERM...JMC
LONG TERM...PW
AVIATION...19
MARINE...JMC/PW
HYDROLOGY...JMC/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Aug 13, 2:26 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
326 PM EDT Mon Aug 13 2018

NJZ002-004-006-103>108-NYZ072>075-176-178-141930-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
326 PM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
New York City.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is at least an isolated risk for flash flooding on Tuesday with
the additional development of heavy showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-141930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
326 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>071-078>081-177-179-141930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
326 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and isolated thunderstorms will continue to affect
the area, producing heavy rainfall and possible isolated flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is an isolated risk for flash flooding on Tuesday with the
additional development of heavy showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

KGM

In the hours before

Special weather statement, Aug 13, 2:00 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New York NY
300 PM EDT MON AUG 13 2018

NYZ079-081-132000-
Southeast Suffolk-Northeast Suffolk-
300 PM EDT MON AUG 13 2018

...A SHOWER WILL AFFECT CENTRAL SUFFOLK COUNTY...

At 300 PM EDT, a shower was located near Bridgehampton, moving north
at 10 mph.

Winds in excess of 30 mph are possible with this shower.

This shower will be near...
  Bridgehampton around 305 PM EDT.
  Sag Harbor and Noyack around 330 PM EDT.
  Peconic around 355 PM EDT.
  Southold and Shelter Island around 400 PM EDT.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4089 7231 4088 7239 4105 7251 4106 7248
      4109 7245 4110 7241 4111 7239 4112 7233
      4111 7233 4111 7231 4112 7230 4113 7226
      4111 7230 4110 7231 4109 7231 4108 7227
      4107 7227 4105 7226 4105 7224
TIME...MOT...LOC 1900Z 174DEG 8KT 4093 7236

JP

The radar

The Brookhaven radar (KOKX), 50 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
August 13, 3:32 PM EST to 4:02 PM EST
Where
Suffolk County, 0.51 mi ENE of Greenport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.102, -72.361

Several roads were closed due to flooding in Greenport including the intersection of Front Street and First Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781944.